advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dallas, Texas, USA:

My daughter was diagnosed about a year and a half ago. Her blood sugar was way over 1000 mg/dl [55.6 mmol/L], and she was in DKA [diabetic ketoacidosis] upon arrival at the hospital. She had some brain swelling, which didn't seem to be of much concern to the doctors, but it did me.

A month after her discharge, I had two days of intense stress which led to my daughter having night terrors. She woke up screaming and pointing, and her eyes were fully dilated. The first night, her blood sugar was over 300 mg/dl [16.7 mmol/L], and the second night it was in the normal range. She could hear us at all times. Since then, she has had three more hallucination attacks. Two were in the morning when she woke up and one was after a nap. During these episodes, she is really shaky, her eyes are fully dilated, and she looks through me like I am not there, though she can hear me. I talk her through so she knows it's me and I explain what I am doing to her. I test her during these times, and, the last time this happened, her blood sugar was 69 mg/dl [3.8 mmol/L]. I am confused because she has lows of 40 mg/dl [2.2 mmol/L] something, and this never happens to her. She doesn't have to be real low or too high to get them. I brought this up with her doctor who just told me to test her at night, to rule out her diabetes as a cause, but I cant seem to think it isn't related to diabetes. The second hallucination scared and upset me so badly that I went to the bathroom and cried. My daughter saw me, and later asked me if I was crying because I saw the couch move too. She doesn't remember the other ones, and hasn't spoken of the couch moving since then. I don't pry after them, and they only last about five minutes. I am not finding much information on this for young children, so if you can help me out in anyway, I would be most grateful.

Answer:

The most important thing to do is detective work with blood glucose monitoring to see if these episodes are caused by hypoglycemia. A separate seizure or convulsion disorder might cause these same symptoms. If you occasionally find a low-normal blood glucose value, it is likely that your daughter was significantly hypoglycemic half an hour or one hour prior to the actual time of testing. Check the blood glucose readings every two hours throughout the night, and you may find the time of hypoglycemia causing the problem. Then, you can try ice cream as a bedtime snack (or corn starch bars) to see if this type of food lasts longer. If she is only getting insulin at suppertime, moving the cloudy insulin to 10-11 pm often helps since the peak of the insulin is moved closer to pre-breakfast time instead of the middle of the night. Discuss these results with your diabetes team, and they should be able to help you problem solve.

SB

[Editor's comment: Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System, and ask your daughter's endocrinologist about using it. SS]

DTQ-20010117160922
Original posting 31 Jan 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.